Dupilumab conjunctivitis does not always require an ophthalmologist referral
This story appears courtesy of MDedge News
EXPERT ANALYSIS FROM THE SDEF HAWAII DERMATOLOGY SEMINAR
WAIKOLOA, HAWAII – Since its approval in 2017, dupilumab (Dupixent) has proven to be a solid addition to the atopic dermatitis (AD) armamentarium.
About 80% to 85% of patients treated with the biologic will achieve a 50% reduction in their Eczema Area and Severity Index score, and some will go on to a 90% reduction, according to Jonathan Silverberg, MD, PhD, of the department of dermatology, Northwestern University, Chicago.
Advanced Education for Clinicians, |
Covering All Aspects in Dermatology
But one side effect associated with dupilumab has been vexing to dermatologists: conjunctivitis in 15% or so of patients. Dr. Silverberg has seen it in his own practice and said it can be hard to know whether or not to refer to ophthalmology. “We’re often left with this conundrum of ... ‘Is it a side effect of the medication, or is it just because they happen to have hay fever or keratoconjunctivitis or other ophthalmic comorbidities?’ And it’s not always easy to sort out.”
In an interview at the Hawaii Dermatology Seminar, provided by Global Academy for Medical Education/Skin Disease Education Foundation, he offered his advice on managing a patient who develops conjunctivitis during dupilumab treatment, including his treatment tips for when it is safe to handle in the dermatology clinic.
Dr. Silverberg, who was an investigator in the dupilumab phase 3 trials, said that, while dupilumab is the only systemic agent approved by the Food and Drug Administration for treating AD, and more are on the way for AD, there will always still be a role for traditional immunosuppressives. He explained why in the interview and why he favors methotrexate when old school options are in order.
SDEF/Global Academy for Medical Education and MDedge are owned by the same parent company.
M. Alexander Otto